And how about that kid in Tennessee who went into his church and shot his preacher earlier this year? The mom was reported saying that her son wasn’t behaving like himself and he was being treated for Lyme Disease.Read more about psychological reactions to antibiotics here and this is one of the comments you will read there:
Three years ago I took an indefinite course (at least 3 weeks had gone by) of tetracycline for acne and despite the warnings on the bottle to stop taking the medication if I got headaches, I didn't stop taking it on account of my REALLY wanting to get rid of the acne which had been bothering me my whole life.
SSRI's and one of the antibiotics I am taking called Rifampicin also known as Rifampin exacerbated panic disorder as described below. It amazes me that there is only one other case of an interaction between rifampicin and an SSRI (or SNRI) being reported in 2005. Here I am experiencing it as I type. I am so close to quitting Rifampicin because I have come far too close to the edge since being on it. I experienced increased anxiety way back when I started the Bicillin however in those days I had no need for psych meds. Look at me now. I've maxed out on two of them.
Well, I ended up with terrible enxiety and depression; one day I couldn't get off the couch, was extremely panicy, promtly quit my job (!) because I felt what others here have described as an "impending sense of doom". Words hardly describe how bad it was.
Three years later I'm still on Ativan and Klonopin for the anxiety. Prescribed 2mg of each every day, but I'm taking 5mg of the benzos right now while weaning myself back to the 4 mg a day. I'm also taking Lamictal 300 mg a day.
After three years now, I can't imagine that I'll ever get off the benzos for the anxiety or the depression meds. Depression has been mostly eliminated with the Lamital, but that seems to have possibly highlighted my anxiety. Hard to tell. Ssri's havent worked for me for a variety of reasons (allergic reaction to Celexa, inability to properly metabolize Prozac, and so forth). Wellbutrin almost put me over the edge with the anxiety.
My family has a history of depression, so I may be an uncommon case, but there is absolutely no doubt in my mind that the tetracycline made the depression and anxiety present when it did -when I was 35 years old.
Citalopram, a selective serotonin reuptake inhibitor, is used in the management of anxiety disorders. A 55-year-old man receiving citalopram for panic disorder reported a decrease in the agent's therapeutic efficacy when rifampin was started for osteomyelitis. His condition improved when the rifampin was stopped. Rifampin is known to induce the metabolism of cytochrome P450 3A4 substrates and thus plays a role in several drug-drug interactions. We suspect that the efficacy of citalopram was blunted with the concurrent use of rifampin. To our knowledge, only one other case of an interaction of rifampin with a selective serotonin reuptake inhibitor is described in the literature. Clinicians should monitor all drugs and dietary supplements that patients with psychiatric conditions take, regardless of the indication, intended purpose, or prescriber. This is especially important, however, for a drug that is pivotal to a patient's well-being; its therapeutic effect should be carefully monitored when any new drug is added or a change in the dosage of a concurrent drug is made.
Thank goodness there has been at least one scholarly article written about what I have experienced in regards to going into SSRI withdrawal. My withdrawal is in the form of brain zaps and perceptual distortion in nano second bursts but repeatedly. I would like to read the following article but even the abstract is not available without subscribing to an educational database. Sertraline is Zoloft. I am currently taking Effexor which is an SNRI.
Markowitz JS, DeVane CL., Rifampin-induced selective serotonin reuptake inhibitor withdrawal syndrome in a patient treated with sertraline, J Clin Psychopharmacol. 2000 Feb;20(1):109-10.
There are an increasing number of patients with chronic Lyme disease (neuroboreliosis) presenting in psychiatric offices. Lyme disease does not begin as a psychiatric illness. Other symptoms occur in early stage disease. Late in the progression of this disease neurological, cognitive, and psychiatric symptoms predominate. If not well understood, these symptoms are sometimes viewed as non-specific and bizarre. Actually the symptoms can be quite specific with a clear physiological basis, but far too often a routine evaluation is insufficient to adequately evaluate these patients. When the evaluation is not property targeted, key symptoms can be overlooked and these patients may be mistakenly diagnosed with chronic fatigue syndrome, fibromyalgia, M.S., lupus, Epstein barr, as well as many other medical and psychiatric symptoms. (2) They are considered by some to be "hypochondriacal" or "crazy." As a result, many of these patients feel alienated from the mainstream of the health care system. (3,4,5). The recent work of Drs. Fallon and Nields drew attention to the significance of the psychiatric component of chronic Lyme disease. (2,6,7,8,9,10).References
Here are some excepts from journal papers talking about borreliosis (Lyme disease) and psychiatric manifestations:
Lyme borreliosis (Lyme disease), a tick-borne spirochetal illness, has later manifestations that may include arthritic, neurologic, ophthalmologic, and cardiac symptoms. Recent reports suggest psychiatric symptoms may also be part of the clinical picture. Method: Using a structured interview (SCID), we interviewed three patients who had developed a psychiatric disorder for the first time after infection with Borrelia burgdorferi. Results: During Lyme borreliosis, one patient had major depression and panic disorder, one patient had an organic mood syndrome with both depression and mania, and the third patient had panic disorder. These disorders remitted after adequate antibiotic treatmentFallon BA, Nields JA, Parsons B, Liebowitz MR, Klein DF: Psychiatric Manifestations of Lyme Borreliosis: J Clinical Psychiatry, 54:7 July 1993
Fallon BA, Nields JA: Lyme Disease: a Neuropsychiatric Illness: Am J Psychiatry, Nov 1994, 151 (11) : 1571-1583Up to 40% of patients with Lyme disease develop neurologic involvement of either the peripheral or central nervous system. Dissemination to the CNS can occur within the first few weeks after skin infection. Like syphilis, Lyme disease may have a latency period of months to years before symptoms of late infection emerge. Early signs include meningitis, encephalitis, cranial neuritis, and radiculoneuropathies. Later, encephalomyelitis and encephalopathy may occur. A broad range of psychiatric reactions have been associated with Lyme disease including paranoia, dementia, schizophrenia, bipolar disorder, panic attacks, major depression, anorexia nervosa, and obsessive-compulsive disorder. Depressive states among patients with late Lyme disease are fairly common, ranging across studies from 26% to 66%. The microbiology of Borrelia burgdorferi sheds light on why Lyme disease can be relapsing and remitting and why it can be refractory to normal immune surveillance and standard antibiotic regimens.
CONCLUSIONS:Psychiatrists who work in endemic areas need to include Lyme disease in the differential diagnosis of any atypical psychiatric disorder. Further research is needed to identify better laboratory tests and to determine the appropriate manner (intravenous or oral) and length (weeks or months) of treatment among patients with neuropsychiatric involvement.
This drug interactions casebook is a really good reference for interactions between rifampin and both anti-depressants and olanzapine. For example, one case study explains that "the addition of rifampin to clozapine can produce three to six-fold decreases in clozapine blood levels (Finch et al, 2002)". It also details a case where excessive sedation and even a grand mal seizure occurred after cessation of Rifadin because of the increased dose of clozapine. This is something to consider when stopping Rifampicin. Dr Jo asked me to stay on the higher dose of Olanzapine for 5 days before reducing the dose by 2.5mg when that time comes. I hope I am not sedated or worse.